Arizona, 2007

Flash Flood in Arizona, August 1, 2007

August 1, 2007 · NWS PSR · 1 event in 1 county or zone

Flash flooding reported in the Wickenburg area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Flash flooding reported in the Wickenburg area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 1, 3:40 PM MST, 43 minutes earlier.

Area forecast discussion, Aug 1, 3:40 PM MST, 43 minutes before
AZZ020>028-CAZ030>033-020600-

AREA FORECAST DISCUSSION...CORRECTED SYNOPSIS
NATIONAL WEATHER SERVICE PHOENIX AZ
340 PM MST WED AUG 1 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
MOIST AND UNSTABLE AIR WILL CONTINUE ACROSS THE SOUTHWEST UNITED
STATES INTO EARLY NEXT WEEK. THIS...COMBINED WITH A SERIES OF WEAK
WEATHER DISTURBANCES WILL HELP TO GIVE A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS...MOST OF WHICH WILL OCCUR OVER ARIZONA DURING THE
AFTERNOON AND EVENING HOURS. THE THREAT FOR LOCALIZED HEAVY RAIN
WILL CONTINUE WITH THE STRONGER STORMS. TEMPERATURES WILL RISE INTO
THE WEEKEND TO NEAR SEASONAL NORMALS.

&&

.SHORT TERM...
TONIGHT THROUGH SATURDAY...
MOST ACTIVE STORMS THIS AFTERNOON HAVE BEEN FOCUSED OVER WEST-
CENTRAL AND SOUTHWEST ARIZONA...WITH RADAR RAINFALL ESTIMATES OF
NEARLY TWO INCHES IN SOME SPOTS. ONE OBSERVER AT ALAMO LAKE STATE
PARK MEASURED JUST UNDER TWO INCHES /1.90/ IN JUST ONE HOUR. HAVE
PRETTY MUCH BEEN ABLE TO COVER THESE EVENTS UNDER SMALL STREAM FLOOD
ADVISORIES. MEANWHILE...AFTERNOON VISIBLE SATELLITE IMAGERY IS
SHOWING THAT ERN PORTION OF CWA...INCLUDING NORMALLY ACTIVE ZONE
24...HAVE BEEN RELATIVELY QUIET CONVECTIVE-WISE. STILL...FORECAST
SOUNDINGS...AS WELL AS 20Z KPSR/K1Y7 SPECIAL SOUNDINGS...INDICATE
THAT AMS REMAINS PRIMED TO RELEASE MORE CONVECTIVE ENERGY INTO THE
EVENING HOURS...AND THERE ARE ALSO SOME KINEMATICS AVAILABLE TO
TRIGGER MORE ACTION. SO...WILL KEEP SCATTERED POPS GOING INTO THE
EVENING HOURS E OF THE CO RIVER...AND SLIGHT CHANCE W. AFTER
TONIGHT...DIFFICULT TO ASCERTAIN MUCH IN THE WAY OF ANY TRENDS
DURING THE SHORT TERM...ASIDE FOR SOME OBVIOUS DRYING BEING FORECAST
FOR THE FAR WRN CWA BY THE WEEKEND. SO...WILL HAVE REDUCED POPS OUT
THERE BY THEN. MOS TEMP FORECASTS STILL INSISTING ON WARMING AT ALL
SITES NEXT COUPLE OF DAYS...WITH NEAR NORMAL TEMPS BY SATURDAY. THIS
TREND ACCEPTED.

&&

.LONG TERM...
SATURDAY NIGHT THROUGH WEDNESDAY...
LATEST GFS OPERATIONAL SHOWING A STRONG INVERTED TROUGH MOVING THRU
NW MEX SATURDAY NIGHT...THEN PROGGED TO GET PICKED UP AS AN OPEN
WAVE BY SUNDAY AS STRONG TROUGH DEVELOPS OVER THE PAC NW COAST. THIS
COULD MAKE FOR A PRETTY DRAMATIC INCREASE IN DYNAMICS/UPPER
DIFFLUENCE OVER THE AREA BY SUNDAY NIGHT INTO MONDAY. FOR NOW...WILL
HOLD OFF TOTALLY BITING ON THIS TREND...BUT IT WILL NEED TO BE
WATCHED CLOSELY FOR A POSSIBLE NEED TO INCREASE POPS. FOR NOW...WILL
KEEP A LOW-MEDIUM GRADE MONSOON GOING FOR THE AREA WITH MOST POPS E
OF THE CO RIVER. THEN...IF GFS PANS OUT...WE COULD BE HEADING INTO
SOMEWHAT OF A BREAK IN THE MONSOON BY TUESDAY/WEDNESDAY AS W COAST
TROUGH PUSHES EWD AND FLOW ALOFT BECOMES DEEP W/SWLY. AGAIN...WILL
LET LATER SHIFTS HOOK ONTO THIS TREND AS EVENT GETS CLOSER.

&&

.AVIATION...

AUGUST 1 2230 UTC (1530 MST)

AFTER A BRIEF TEASE EARLIER THIS AFTERNOON FOR VALLEY AIRFIELDS WITH
ISOLATED STRONG THUNDERSTORMS DEVELOPING OVER AND NEAR THE ESTRELLA
MTNS...CONVECTIVE ACTIVITY HAS SINCE DIMINISHED OVER THE PHOENIX
METRO. THAT SAID...EXTENSIVE THUNDERSTORMS HAVE DEVELOPED OVER
NORTHWEST ARIZONA/ SOUTHERN UTAH MOVING SLOWLY NORTHWARD.
HOWEVER...WITH COPIOUS AMOUNTS OF MOISTURE ACROSS THE DESERT
FLOOR...THUNDERSTORMS HAVE DEVELOPED ALONG THE SOUTHERN FLANKS OF
ACTIVITY TO THE NORTH...NOW REACHING INTO PORTIONS OF LA
PAZ/NORTHERN MARICOPA COUNTIES. AREAS TO THE EAST AND SOUTHEAST OF
KPHX/KIWA HAVE BEEN RELATIVELY QUIET TODAY WITH NO MAJOR CHANGE
EXPECTED THE NEXT SEVERAL HOURS. SO...WILL COVER THE CONVECTIVE
POTENTIAL AT ALL TAF SITES...EXCEPT KIPL...WITH CB/S AND AMEND AS
NECESSARY. STAY TUNED...

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
AUG 1 1240 UTC (AUG 1 0540 MST)

ELEVATED PRECIPITATION CHANCES WILL CONTINUE THROUGH THE
WEEKEND...WITH THE GREATEST PROBABILITIES ELEVATED SITES IN
ARIZONA...AND THE LOWEST PROBABILITIES ACROSS THE DESERTS OF
SOUTHEAST CALIFORNIA. A BROAD UPPER LEVEL TROUGH WILL APPROACH THE
REGION FROM THE NORTHWEST BY EARLY NEXT WEEK. THIS WILL START A
DRYING TREND...WHICH WILL RESULT IN THE REDUCTION OF PRECIPITATION
CHANCES AS WELL AS A LOWERING OF RH VALUES. WINDS WILL LIKELY
INCREASE AHEAD OF THE SYSTEM...RESULTING IN GUSTY AFTERNOON AND
EVENING WINDS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...ESTLE
LONG TERM...ESTLE
AVIATION...ROGERS
FIRE WX...INIGUEZ
Hazardous weather outlook, Aug 1, 5:45 AM MST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
545 AM MST WED AUG 1 2007

AZZ024-021330-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
545 AM MST WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS CONTINUES TODAY AND
TONIGHT. THE PRIMARY CONCERN WITH THESE STORMS WILL BE THE POTENTIAL
FOR LOCALLY HEAVY RAINFALL AND ASSOCIATED FLOODING. LOCALIZED
DAMAGING WINDS ARE ALSO A POSSIBILITY WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY ALONG WITH
THE POTENTIAL FOR LOCALIZED FLOODING AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020>023-026>028-CAZ031-021330-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-
545 AM MST WED AUG 1 2007 /545 AM PDT WED AUG 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME WEST-
CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...
WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
THROUGH EARLY TONIGHT. SOME STORMS WILL CONTAIN VERY HEAVY RAIN.
LOCALIZED FLOODING IS POSSIBLE. STRONG DAMAGING THUNDERSTORM WINDS
ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE OF STORMS WILL CONTINUE THROUGH TUESDAY...ALONG WITH
THE POTENTIAL FOR LOCALIZED FLOODING AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ025-CAZ030-032-033-021330-
YUMA/MARTINEZ LAKE AND VICINITY-JOSHUA TREE NATIONAL PARK-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
545 AM MST WED AUG 1 2007/545 AM PDT WED AUG 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS WILL
CONTAIN VERY HEAVY RAIN. LOCALIZED FLOODING IS POSSIBLE. STRONG
DAMAGING THUNDERSTORM WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE OF STORMS WILL CONTINUE THROUGH TUESDAY...ALONG WITH
THE POTENTIAL FOR LOCALIZED FLOODING AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Phoenix radar (KIWA), 125 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Maricopa

When
August 1, 4:23 PM MST to 5:10 PM MST
Where
Maricopa County, 1.15 mi W of Wickenburg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.970, -112.750

Rapid rises in creeks and washes in Wickenburg. Vulture Mine road reported closed between Route 60 and 93, other roads in the area flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54290.